Alert archive / Indiana / Areal Flood Warnings in 2025

Areal Flood Warning 21, NWS Indianapolis, IN

April 24, 20254 counties in Indiana

NWS Indianapolis, IN issued this areal flood warning at Apr 24, 2025, 10:47 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2025, 10:47 PM EDT (02:47 UTC)
Expired
Apr 25, 2025, 1:45 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IN, Hamilton County, IN, Hendricks County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS43 KIND 250247
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
1047 PM EDT Thu Apr 24 2025

INC011-057-063-097-250545-
/O.NEW.KIND.FA.W.0021.250425T0247Z-250425T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone IN-Hamilton IN-Hendricks IN-Marion IN-
1047 PM EDT Thu Apr 24 2025

...FLOOD WARNING IN EFFECT UNTIL 145 AM EDT FRIDAY...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of central Indiana, including the following 
  counties, Boone, Hamilton, Hendricks and Marion.

* WHEN...Until 145 AM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1047 PM EDT, Doppler radar indicated heavy rain due to
    thunderstorms. Flooding is ongoing or expected to begin
    shortly in the warned area. Between 1 and 2 inches of rain
    have fallen.
  - Additional rainfall amounts of 0.25 to 1 inch are possible in
    the warned area.
  - Some locations that will experience flooding include...
    Indianapolis and Zionsville.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4000 8624 3992 8624 3989 8637 3996 8641


$$

Melo

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Apr 24, 9:41 PM EDT, 1 hour 6 minutes earlier. Its key messages:

  • Warm temperatures through the work week followed by cooler weather this weekend.
  • Shower and thunderstorm chances this afternoon through Friday night with the best chances Friday and Friday evening.
  • Pleasant Spring Weekend ahead.
  • More active pattern from Tuesday through Thursday, with severe weather potential on Tuesday.
Area forecast discussion, Apr 24, 9:41 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
941 PM EDT Thu Apr 24 2025

.KEY MESSAGES...

- Warm temperatures through the work week followed by cooler weather
  this weekend.

- Shower and thunderstorm chances this afternoon through Friday
  night with the best chances Friday and Friday evening.

- Pleasant Spring Weekend ahead.

- More active pattern from Tuesday through Thursday, with
  severe weather potential on Tuesday.

&&

.FORECAST UPDATE...
Issued at 941 PM EDT Thu Apr 24 2025

Only modest adjustments required with this evening's update. Though
coverage of convection has waned with sunset as expected, some very
isolated activity does continue and cannot be completely ruled out
during the night. Will maintain a 15 pop at least, with chances
increasing toward daybreak as showers arrive ahead of an approaching
broad area of low pressure. Showers should become fairly widespread
Friday with scattered to perhaps numerous thunderstorms as the
system moves into the area later in the day.

&&

.SHORT TERM (This evening through Friday)...
Issued at 259 PM EDT Thu Apr 24 2025

THIS AFTERNOON

Temperatures have warmed to around 80 across the region this
afternoon with dew points steadily rising into the 50s. Some dew
points in the low 60s have been noted across our far south.
Satellite imagery shows cumulus breaking out across portions of our
area especially south of Indianapolis. Cumulus development appears
to be initiating first in areas of differential heating, with the
forested areas of Monroe and Brown Counties being a particular focal
point.

ACARS soundings out of IND show a deeply mixed but largely dry
boundary layer as of 18z. Additionally, lapse rates are rather poor
within the free atmosphere. The lower levels should moisten with
time as southerly winds bring higher dew points northward.

Short-term guidance shows continued heating and moistening leading
to modest destabilization as the afternoon progresses. CAPE values
between 1000 and 1500 J/Kg are possible, especially from
Indianapolis southward where the richer moisture resides. Showers
and some thunderstorms are expected by the evening. Areas where the
cumulus field currently appears agitated (Monroe and Brown Counties)
may be the first to see convective initiation within the next few
hours.

As for severe potential, today's threat appears very low mainly due
to limited shear through the effective cloud layer. Guidance is
showing values around 20kt bulk shear which may be enough to lead to
some multicell clusters. Storms should be short-lived as they rain
into themselves in the low-shear environment. Small hail and an
isolated downburst with strong sub-severe wind gusts is possible in
the strongest storms.

OVERNIGHT

Storm activity should die down overnight as diurnal heating is lost.
A few isolated showers may persist as moisture advection continues
through the night. Low-level clouds likewise continue through the
night and may even thicken some as moisture increases. This should
keep lows from dropping much, with values in the high 50s to low 60s
expected.

FRIDAY

The threat for showers and thunderstorms returns on Friday as an
upstream mid-level wave approaches from the west and passes just to
our north. The large-scale setup is rather messy with multiple
vorticity features shown in various models, likely originating from
upstream convective activity. As such, convective coverage and
timing on Friday is a bit uncertain. However, it does appear the the
first half of the day is more likely as most guidance has a surface
cold front sweeping through by 00z.

Severe potential on Friday also seems low but not quite as low as
today. CAPE Profiles are a bit taller and thicker with an overall
more moist column. However, shear remains on the low side (30kt at
most) and lapse rates remain poor (6-6.5 C/Km). Our primary threats
would be isolated strong wind gusts and marginally severe hail
within the strongest updrafts. Given the moist column, heavy rain is
possible at times which could lead to localized flash flooding if
storm training occurs.

Things quiet down once the cold front passes through. Low stratus
may persist in the post-front environment as trajectories originate
off of Lake Michigan which should keep the boundary layer moist.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 259 PM EDT Thu Apr 24 2025

Friday Night through Monday -

Overall, a pleasant spring weekend appears in store for Indiana.

Rain chances will linger for a few hours on Friday evening as the
last bits of the surface low pressure and associated cold front
exits Indiana during the evening hours. Overnight, high pressure
from the northern plains will continue to settle across the Ohio
Valley. Forecast soundings late Friday night and into Saturday show
a dry column and HRRR suggests precipitation exiting the forecast
area by 05Z. Thus will keep low chance pops in play during the
evening hours, but trend toward a dry forecast overnight.

Strong ridging aloft over the region will be the rule through the
weekend and into Monday. This ridge is expected to provide continued
subsidence along with an associated large surface high pressure
system that will slowly pass across the state through Monday.
Forecast soundings show mid level inversions along with very high
convective temperatures, thus CU will not be expected, and we will
look for mostly clear skies with only some passing CI through
Monday. As the high slowly drifts east by Monday, southerly flow is
expected to return. This will lead to the typical slowly warming
temperatures each day as the high passes to the east.

Tuesday through Thursday -

Active weather is set to arrive for the middle of next week. Models
show the arrival of SW flow aloft as the previously mentioned upper
ridge drifts east of Indiana. This will set up moist, tropical flow
aloft streaming across the southern plains and into the Ohio Valley.
This quick, moist flow aloft will be favorable for shower and storm
development, particularly on Tuesday. Models on Tuesday show a wave
of energy within the flow aloft streaming toward Indiana. Meanwhile
within the lower levels, a quick, warm and moist flow will also be
in place over Indiana as a low pressure over the Great Lakes and an
associated trailing cold front approaches from IA. This will be a
favorable set-up for storms. Early forecast soundings for Tuesday
afternoon suggest CAPE over 1800 J/KG. Thus high confidence for rain
on Tuesday afternoon and we will continue to monitor for severe
weather potential.

Rain chances are expected to continue as we go through the middle
part of the work week. Aloft a broad upper trough is expected to
remain in place over the plains with continued southwest flow aloft.
More forcing dynamics are show to be passing across Central Indiana
during Wednesday and Thursday. Furthermore, a favorable set-up for
rain and storms will remain in place with the lower levels as models
show the tail of the previously mentioned cold front stalled and
elongated over Central Indiana in a east to west fashion. Given
these ingredients, confidence is high for rain during the middle of
next week and expect high chance to likely pops to be used.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 726 PM EDT Thu Apr 24 2025

Impacts:

- Localized MVFR ceilings possible near daybreak Friday in showers

- Thunderstorms possible again Friday, but too low probability for
  explicit mention at this time

Discussion:

As broad low pressure moves into and through the area tonight into
Friday, increasingly widespread cloud cover is expected, along with
showers and perhaps scattered thunderstorms, particularly Friday
morning into the afternoon hours. Impact of thunder at any one
location this far out is far too uncertain for explicit mention in
the TAF.

Increasing low level moisture will allow ceilings to drop near or
just after daybreak Friday as the showers move in, but at this point
think MVFR ceilings will be transient at most sites but perhaps BMG,
where guidance is a bit more aggressive.

Precipitation threat will come to an end very late in the period as
the cold front passes through the area, though trapped low level
moisture may produce more widespread lower ceilings in the wake of
the front, along with a few gusty winds at or beyond the end of the
period.

Winds will be generally southerly around 10KT or less overnight,
becoming more southwesterly with time and then northwesterly in the
wake of the front tomorrow evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Nield
SHORT TERM...Eckhoff
LONG TERM...Puma
AVIATION...Nield
Hazardous weather outlook, Apr 24, 3:54 PM EDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Thu Apr 24 2025

INZ021-028>031-035>049-051>057-060>065-067>072-252000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
354 PM EDT Thu Apr 24 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening with the best chance across southeast portions of central
Indiana. Severe storms are not expected, but lightning is a hazard
with any storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday and next Tuesday. A few storms
could be strong for both days. There is also a chance for severe
weather on Tuesday and Tuesday night, but uncertainty remains high.
Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts for next Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 24, 5:10 PM EDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Thu Apr 24 2025

INZ070-242145-
Lawrence IN-
510 PM EDT Thu Apr 24 2025

...A strong thunderstorm will impact portions of western Lawrence
County through 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Slow moving
         storms over the same area may pose a Flash Flood threat
         over the next hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oolitic, Silverville, Bedford, Williams, and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3880 8668 3883 8668 3899 8663 3892 8640
      3874 8656 3874 8664
TIME...MOT...LOC 2109Z 207DEG 11KT 3884 8658

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Apr 24, 5:20 PM EDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
520 PM EDT Thu Apr 24 2025

INZ054-055-063-242145-
Johnson IN-Brown IN-Morgan IN-
520 PM EDT Thu Apr 24 2025

...A strong thunderstorm will impact portions of southeastern Morgan,
northwestern Brown and southwestern Johnson Counties through 545 PM
EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Nashville, or 18 miles northwest of Columbus, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Peoga, Morgantown, Beanblossom, Trafalgar, Spearsville, and Princes
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3926 8623 3928 8632 3946 8627 3940 8605
TIME...MOT...LOC 2120Z 207DEG 11KT 3932 8622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Apr 24, 5:36 PM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Thu Apr 24 2025

INZ062-063-070-242200-
Brown IN-Lawrence IN-Monroe IN-
536 PM EDT Thu Apr 24 2025

...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown and north central Lawrence Counties through 600 PM
EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Bedford, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkinsville, Bartlettsville, and Charles Deam Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 8650 3913 8637 3909 8621 3905 8626
      3905 8632 3901 8632 3893 8642
TIME...MOT...LOC 2136Z 218DEG 22KT 3902 8640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Apr 24, 5:37 PM EDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
537 PM EDT Thu Apr 24 2025

INZ064-071-242200-
Bartholomew IN-Jackson IN-
537 PM EDT Thu Apr 24 2025

...A strong thunderstorm will impact portions of southwestern
Bartholomew and north central Jackson Counties through 600 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Seymour, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Columbus.

This includes Interstate 65 between mile markers 57 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3900 8593 3903 8603 3921 8603 3917 8585
TIME...MOT...LOC 2137Z 187DEG 10KT 3907 8598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Apr 24, 5:50 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
550 PM EDT Thu Apr 24 2025

INZ054-055-242215-
Johnson IN-Morgan IN-
550 PM EDT Thu Apr 24 2025

...Strong thunderstorms will impact portions of southeastern Morgan
and southwestern Johnson Counties through 615 PM EDT...

At 549 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Franklin to near
Martinsville. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Slow moving
         storms may pose a Flash Flood threat over the next hour.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mahalasville, Morgantown, Bargersville, and Trafalgar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3954 8612 3949 8638 3934 8640 3937 8612
TIME...MOT...LOC 2149Z 187DEG 11KT 3944 8618 3938 8637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, Apr 24, 7:12 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
712 PM EDT Thu Apr 24 2025

INZ057-242345-
Rush IN-
712 PM EDT Thu Apr 24 2025

...A strong thunderstorm will impact portions of northeastern Rush
County through 745 PM EDT...

At 712 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rushville, or 15 miles west of Connersville, moving northeast at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenwood, Mays, Rushville, and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3953 8531 3960 8556 3979 8547 3979 8530
      3955 8530
TIME...MOT...LOC 2312Z 211DEG 10KT 3963 8543

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Nield

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 5:33 PM EDTSpecial Weather StatementINDMontgomery27 min

Nearby

Areal Flood Warnings in Indiana, 2025Every areal flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.